Arkansas, 2023Damaging Wind in Arkansas, July 17, 2023
July 17, 2023 · NWS TSA · 1 event in 1 county or zone
Thunderstorms intensified as they moved southeast across southeastern Kansas during the morning of the 17th. These storms moved across portions of northwestern Arkansas during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms intensified as they moved southeast across southeastern Kansas during the morning of the 17th. These storms moved across portions of northwestern Arkansas during the afternoon. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 11:20 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 17, 11:20 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 PM CDT Mon Jul 17 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1021 AM CDT Mon Jul 17 2023
Short term attention focused on a cluster of strong to severe
storms over southeast Kansas, which based on recent trends should
continue to dive SSE into parts of northeast OK in the next couple
of hours, potentially into northwest AR during the afternoon.
Environment over this area remains quite unstable with sufficient
shear to maintain organization. Updated forecast will include
higher POPs across northeast OK into the early afternoon. Unclear
at the moment as to how this could impact the ongoing Heat
Advisory, but would expect areas that remain outside of the
influence from storms will reach criteria with ease. As such the
current configuration is good for now.
&&
.LONG TERM...
(Tonight through Sunday)
Issued at 331 AM CDT Mon Jul 17 2023
Low chances for storms to clip far northeast Oklahoma and
northwest Arkansas overnight, however main complex should stay
northeast of the area. Upper ridge will begin to build over the
southern Plains on Tuesday with dangerous heat indices climbing
into the 110 to 115 degree range during the afternoon. Still
appears that with the recent rainfall over the past week, models
continue to mix out drier air at the surface too quickly both
Tuesday and Wednesday. Therefore, stayed on the high side of NBM
guidance concerning dew-points both days. Low level moisture may
also pool across portions of northeast Oklahoma Wednesday
afternoon as a frontal boundary briefly stalls near the Oklahoma/
Kansas line. For now, stayed with a heat advisory on Tuesday
across the entire area. Some locations may need to be upgraded to
an excessive heat watch/warning as dew-point trends become more
certain.
Upper ridge tries to break down somewhat on Thursday with front
sagging slowly south. Locations south of boundary will however
continue to see very hot/humid conditions and heat headlines will
likely again be needed.
Models continue to suggest the potential for an MCS to potentially
impact parts of the region Thursday night into Friday morning as
mid level wave dives southeast. This should push front south of
area on Friday with a break from the excessive heat. Temperatures
expected to remain below normal into the weekend as broad upper
trough develops over the central/eastern states with upper high
shifting back westward into the four Corners region.
&&
.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jul 17 2023
Thunderstorm cluster moving into northeast OK at present will
continue to bring threat of strong and gusty winds and MVFR
conditions to NE OK sites during the early part of the forecast.
Evolution into NW AR or SE OK is more uncertain through the
afternoon. Outside of these storms. VFR conditions will prevail
through the forecast period, with an increase in SSW winds Tuesday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 94 75 101 79 / 60 10 0 0
FSM 95 75 101 79 / 20 20 0 0
MLC 95 76 99 79 / 10 10 0 0
BVO 92 71 100 74 / 60 20 0 0
FYV 91 72 97 77 / 30 30 0 0
BYV 92 70 98 79 / 40 40 0 0
MKO 92 75 99 79 / 60 10 0 0
MIO 91 71 99 78 / 40 30 0 0
F10 93 75 99 79 / 20 10 0 0
HHW 94 75 97 78 / 10 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Tuesday for OKZ049-053>076.
Heat Advisory until 9 PM CDT this evening for OKZ049-053-059-
064>067-070-071-073>076.
AR...Heat Advisory from noon to 9 PM CDT Tuesday for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...14
LONG TERM....12
AVIATION...14Hazardous weather outlook, Jul 17, 9:52 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1052 AM CDT Mon Jul 17 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1052 AM CDT Mon Jul 17 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma.
ONSET...Afternoon.
DISCUSSION...
A cluster of strong to severe thunderstorms will move out of
southeast Kansas and into northeast Oklahoma late this morning
through early afternoon. These storms will be capable of producing
hail up to 2 inches in diameter and damaging winds to 70 mph.
These storms may also eventually build into parts of northwest
Arkansas during the afternoon, posing a continues severe weather
risk. A slight chance of storms will again be possible late
tonight across far northeast Oklahoma and northwest Arkansas.
Outside of any storm influences, hot and humid conditions will
likely develop with heat indices from 105 to 110 degrees likely
across portions of eastern Oklahoma.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...High Wind Potential...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Dangerous heat and humidity will return Tuesday and Wednesday
with heat indices climbing into the 105 to 110 degree range. A
heat advisory is also currently in effect Tuesday. Heat indices
may exceed 110 degrees in some locations and an excessive heat
warning may be issued later today or tonight as the forecast
becomes more certain.
Storm chances return for the latter part of the week as a series
of mid level disturbances traverse the region in northwest flow
aloft.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should prepare for another
several day stretch of dangerous heat this week. An increase in
heat-related incidents is likely. Provision of public access
cooling stations is encouraged.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 17, 1:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
230 PM CDT Mon Jul 17 2023
ARZ001-010-172015-
Benton AR-Washington AR-
230 PM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of southwestern Benton
and northeastern Washington Counties through 315 PM CDT...
At 230 PM CDT, Doppler radar indicated a strong thunderstorm over
Decatur, moving southeast at 45 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Bella Vista... Lowell...
Farmington... Gentry...
Elkins... Tontitown...
Gravette... West Fork...
Cave Springs... Decatur...
Greenland... Highfill...
Springtown... Northwest Arkansas Regional Air...
Hiwasse... Drake Field Airport...
This includes Interstate 49 between mile markers 55 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3637 9460 3649 9441 3621 9391 3600 9398
3594 9426
TIME...MOT...LOC 1930Z 314DEG 39KT 3635 9445
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 1:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
234 PM CDT Mon Jul 17 2023
OKZ054>056-061-172015-
Osage OK-Rogers OK-Nowata OK-Washington OK-
234 PM CDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of northwestern Rogers,
east central Osage, central Washington and southwestern Nowata
Counties through 315 PM CDT...
At 233 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles southwest of Hulah to near Bartlesville.
Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bartlesville... Dewey...
Ramona... Ochelata...
Okesa... Bartlesville Municipal Airport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3661 9614 3652 9600 3650 9570 3681 9579
3679 9614
TIME...MOT...LOC 1933Z 323DEG 26KT 3690 9611 3675 9593
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 17, 1:37 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
237 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 3 WNW Dewey 36.81N 95.99W
07/17/2023 E1.00 inch Washington OK Trained Spotter
Spotter in the Oak Park area north of the
Bartlesville airport reported nickel to
quarter size hail, beginning to cover the
ground.
&&
JDSLocal storm report, Jul 17, 1:44 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
244 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Hail 1 WNW Bartlesville 36.75N 96.00W
07/17/2023 E1.75 inch Osage OK Trained Spotter
&&
JDSLocal storm report, Jul 17, 1:54 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
254 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Hail 2 SE Bartlesville 36.72N 95.96W
07/17/2023 E1.00 inch Washington OK Public
&&
JDSLocal storm report, Jul 17, 1:55 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
255 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail Bartlesville 36.75N 95.98W
07/17/2023 E1.50 inch Washington OK Broadcast Media
Chaser for broadcast media reported 1.5 hail
in Bartlesville.
&&
JDSThunderstorm Wind, Washington
- When
- July 17, 2:15 PM CST
- Where
- Washington County, 0.94 mi SW of Springdale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.172, -94.143
Strong thunderstorm wind snapped large tree limbs, damaged fences, and blew down power poles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Hail and Damaging Winds in Ohio, July 17, 2023$61,000 · 1 in hail · 17 events
- Heat in Oklahoma, July 17 to 20, 202352 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118618.